Kansas, 2019

Hail and Damaging Winds in Kansas, June 25, 2019

June 25, 2019 · NWS GID · 6 events in 1 county or zone

m. CDT on this Tuesday evening, an intense and outflow-dominant storm cluster dropped southward out of Nebraska into primarily Jewell County of this six-county North Central Kansas area, yielding a handful of severe hail and wind reports in a brief time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 7-9 p.m. CDT on this Tuesday evening, an intense and outflow-dominant storm cluster dropped southward out of Nebraska into primarily Jewell County of this six-county North Central Kansas area, yielding a handful of severe hail and wind reports in a brief time. A few of the more notable reports included golf ball size hail and a measured 66 MPH gust at Formoso, and half dollar size hail and estimated 65 MPH winds near Webber. To the west of the main storm, the combo of radar signatures and nearby reports from extreme southern Nebraska suggested that hail might have also slipped into far northern Smith and northeastern Phillips counties, but there were no verifying reports. Between 8-9 p.m. CDT the severe weather threat quickly waned within the local area as the most vigorous convection departed off to the east-southeast. Backing up in time, the Jewell County severe storm initiated around 4 p.m. CDT as an isolated, high-precipitation supercell roughly 40 miles north of the state line, gradually acquiring a more linear nature before entering North Central Kansas a few hours later. This was a fairly weakly-forced event in the mid-upper levels, with northern Kansas positioned along the southern periphery of broad westerly flow, and no significant shortwave troughs of note. However, the origins of this early-evening convection could be traced to low-level convergence along a west-east oriented, quasi-stationary surface front draped across south central Nebraska. The mesoscale environment became quite supportive of severe storms on either side of the state line, featuring 2000-3000 J/kg mixed-layer CAPE and 30-40 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 25, 5:43 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 25, 5:43 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
643 PM CDT Tue Jun 25 2019

.SHORT TERM...(This evening through Wednesday Night)
Issued at 417 PM CDT Tue Jun 25 2019

After much of the day being quiet, finally getting some
thunderstorm  development across central portions of the CWA.
Upper air/satellite data showing continued generally westerly flow
in place across the region...and really much of the CONUS. At the
surface, the main feature is a stationary/warm front draped
through the heart of the CWA. Across far southern NE/north central
KS, SSWrly winds gust near 25 MPH at times...while further north
winds are more easterly but pretty light. Have had plenty of sun
all day, allowing temps to climb well int the 80s and lower 90s
across the southern half of the CWA, and along with dewpoints into
the 60s, seeing hefty amounts of instability in place. While
there isn't a great upper level focusing mechanism, the sfc
boundary is in place and with peak heating, isolated activity (at
least at this point) has developed. Any storms that develop will
have the potential to quickly become severe with the fuel
available...and while large hail/wind are the primary concerns,
certainly can't rule out a tornado near that sfc boundary.

As we get into this evening, many models show any of this activity
waning in coverage...with focus then turning to the west for the
rest of the overnight hours. Thunderstorms have already started to
develop out west over eastern WY/CO, and the main question will
be with how much of that activity can survive this far east. Most
models agree that at least some activity makes into our CWA, aided
by an increasing LLJ, but there are some uncertainties with the
overall coverage. Have at least slight chance PoPs across the
entire CWA, with slightly higher PoPs focused across the northern
half of the CWA. The threat of strong/severe storms will continue
through the overnight hours.

Looking to tomorrow and tomorrow night, currently have the entire
daytime period dry, though there is an outside chance there may be
some lingering activity in the east first thing in the morning.
Otherwise, another shortwave disturbance will be bringing more
storm chances tomorrow night. Similar to today, expecting to see
thunderstorms develop late tomorrow afternoon out west, gradually
pushing east through the CWA late evening/overnight. Once again,
strong/severe storms can't be totally ruled out.

.LONG TERM...(Thursday through Tuesday)
Issued at 417 PM CDT Tue Jun 25 2019

Little overall change in the thinking for the latter part of the
work week and upcoming weekend, with the dry forecast remaining in
place. Models are in good agreement showing the upper level
ridging starting to build north through the Plains during the day
on Thursday, a trend that continues into the weekend - thanks to a
large low pressure system set up over the Pac NW/southward
digging trough along with another low pressure system shifting
south out of the Hudson Bay area into the NErn CONUS. The
amplifying pattern looks to push any shortwave disturbances well
north of the CWA. Similar to the upper levels, there isn't a ton
of change with the surface pattern Thursday through Sunday. In
general, the CWA looks to be set up between higher pressure over
the eastern CONUS and lower pressure over portions of the
Rockies...keeping winds southerly. Winds may be breezy at times,
but speeds are not looking overly strong. The upward trend in
temperatures is still on track, well into the 90s for most
locations, near 100 Fri-Sun.

Sunday night and into the start of the next work week, models
showing the upper level ridging may start breaking down as that
Pac NW system pushes further east. Periodic thunderstorm chances
return to the forecast, along with slightly cooler temps in the
80s/90s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 626 PM CDT Tue Jun 25 2019

Models suggest that ongoing thunderstorm activity will remain
south of the terminal areas...and additional thunderstorm chances
later tonight will primarily be focused to the north...so kept
mention of thunderstorms out of the TAF at this point. Will
obviously be keeping a close eye on things. Otherwise, VFR
conditions are currently expected through the period. Due to area
activity and a lingering weak sfc boundary, winds have been and
will continue to be variable...though confidence in later tonight
is not high. Winds are expected to turn more southerly for the
latter half of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Jun 25, 3:30 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
430 PM CDT Tue Jun 25 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
430 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late this afternoon and Tonight.

Thunderstorm chances remain in the forecast across the entire
outlook area through tonight. Late this afternoon and into this
evening, there will be the potential for severe thunderstorms,
mainly for counties along and south of Interstate 80 and into
portions of north central Kansas. Large hail near the size of
tennis balls, damaging wind gusts of at least 60 MPH and heavy
rainfall would be the primary hazards. While not likely, an
isolated tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday night, thunderstorm chances return to the forecast,
primarily across south central Nebraska. There will again be the
potential for some storms to be strong to severe, with the main
hazards being large hail and damaging wind gusts.

Both Friday and Saturday afternoon, there will be the potential
for heat index values near 100 degrees. At this time, the best
potential for these values would be across areas east of Highway
281, south of Highway 6 and into north central Kansas.

Thunderstorms chances return to the outlook area Sunday night
into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening, mainly
along and south of Interstate 80 and into portions of north
central Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 25, 5:49 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             BLADEN                  40.32N 98.60W
06/25/2019  E1.00 INCH       WEBSTER            NE   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL.

&&
Local storm report, Jun 25, 5:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
653 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     SUPERIOR AIRPORT        40.05N 98.06W
06/25/2019  M56 MPH          NUCKOLLS           NE   MESONET

            PWS SITE KNESUPER3.

&&

MANGELS
Local storm report, Jun 25, 5:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     BURR OAK                39.88N 98.30W
06/25/2019  E45 MPH          JEWELL             KS   CO-OP OBSERVER

&&

MANGELS
Local storm report, Jun 25, 6:08 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 NNE RED CLOUD         40.09N 98.52W
06/25/2019  E1.00 INCH       WEBSTER            NE   TRAINED SPOTTER

&&

MANGELS
Local storm report, Jun 25, 6:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             NAPONEE                 40.08N 99.14W
06/25/2019  M1.75 INCH       FRANKLIN           NE   CO-OP OBSERVER

&&

MANGELS
Local storm report, Jun 25, 6:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             BLADEN                  40.32N 98.59W
06/25/2019  E1.25 INCH       WEBSTER            NE   TRAINED SPOTTER

            HAIL TO THE SIZE OF HALF DOLLARS.

&&

The radar

The Grand Island radar (KUEX), 58 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Jewell

When
June 25, 6:20 PM CST
Where
Jewell County, 2 mi E of Webber
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
39.930, -97.992

Wind gusts were estimated to around 65 MPH.

Hail, Jewell

When
June 25, 6:34 PM CST
Where
Jewell County, 5 mi ENE of Webber
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.958, -97.943

Thunderstorm Wind, Jewell

When
June 25, 6:39 PM CST
Where
Jewell County, 1 mi NNE of Formoso
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.793, -97.993

A wind gust of 66 MPH was measured by a mesonet station located 1 mile north-northeast of Formoso.

Hail, Jewell

When
June 25, 6:46 PM CST to 6:56 PM CST
Where
Jewell County, Formoso
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.780, -98.000

Hail up to the size of golf balls was reported.

Hail, Jewell

When
June 25, 6:50 PM CST
Where
Jewell County, 2 mi E of Webber
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.930, -97.992

Quarter to half dollar size hail, along with estimated 65 MPH winds that occurred earlier .

Thunderstorm Wind, Jewell

When
June 25, 6:50 PM CST
Where
Jewell County, Randall
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.630, -98.050

A 58 MPH wind gusts was measured by a mesonet station located in Randall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840501, 837619, 837628, 837620, 837621, 837629.